South Dakota, 2012

Hail in South Dakota, June 19, 2012

June 19, 2012 · NWS UNR · 3 events in 2 counties and zones

A band of thunderstorms produced hail to quarter size over south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A band of thunderstorms produced hail to quarter size over south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 8:08 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 19, 8:08 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT TUE JUN 19 2012

.DISCUSSION...02Z SURFACE ANALYSIS HAD COOL FRONT FROM EASTERN SD
INTO NORTHEAST CO WITH A TROUGH FROM CO INTO SOUTH CENTRAL MT.
LATEST WATER VAPOUR LOOP SHOWED SHORTWAVE MOVING INTO WESTERN WY
WITH 110KT JET STREAK. LOW LEVEL RESPONSE EXPECTED LATER TONIGHT
WITH LOW LEVEL JET AND SUBSEQUENT 850-700MB THETA-E ADVECTION
OVER THE TOP OF THE COOL FRONT. GOOD LIFT DEVELOPS ACROSS
NORTHERN NE/FAR SOUTHERN SD WHICH WILL CONDITION ATMOSPHERE FOR
ELEVATED CONVECTION OVERNIGHT. SUFFICIENT SHEAR PRESENT FOR
ELEVATED SUPERCELLS AND LARGE HAIL FROM FAR SOUTHWEST THROUGH
SOUTH CENTRAL SD. MUCAPE RISES TO AROUND 1KJ/KG. WITH THESE
FORCING MECHANISMS IN PLACE AND LATEST RUC/HRRR SHOWING THESE
THOUGHTS...HAVE UPPED POPS IN THE SOUTH AND ADDED SEVERE MENTION
IN THE FAR SOUTH.

&&

.AVIATION...00Z TAFS UPDATE
SHRA/TSRA WILL CONTINUE TO DEVELOP OVER THE AREA THIS EVENING.
STORMS WITH HAIL AND LOCAL IFR VSBYS/CIGS MAY OCCUR IN FAR
SOUTHERN SD. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 226 PM MDT TUE JUN 19 2012/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A COMPACT UPPER LOW ACROSS
JUST NORTH OF EASTERN MONTANA WITH A SERIES OF SHORTWAVES ROUNDING
THE BROAD LOW AMPLITUDE TROUGH EXTENDING THROUGH THE PACIFIC
NORTHWEST THROUGH SOUTHERN IDAHO INTO WYOMING AND UP INTO THE
WESTERN DAKOTAS. SURFACE ANALYSIS SHOWS LOW PRESSURE EXTENDING FROM
THE COLORADO PLAINS OVER CENTRAL NEBRASKA INTO SOUTH CENTRAL SOUTH
DAKOTA WHERE THE COLD FRONT IS CURRENTLY LOCATED. NORTHWEST FLOW
CONTINUES ACROSS MUCH OF THE CWA BEHIND THE FRONTAL BOUNDARY WITH
TEMPERATURES IN THE UPPER 60S TO AROUND 80.

TONIGHT...THE COLD FRONT WILL CONTINUE EASTWARD AS SURFACE LOW
PRESSURE REDEVELOPS OVER MINNESOTA. SEVERAL WAVES WILL CROSS THE
REGION TONIGHT BRINGING OCCASIONAL SHOWERS/STORMS TO THE AREA. THE
BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTH CENTRAL SD WHERE
ELEVATED CONVECTION SHOULD DEVELOP LATE THIS EVENING INTO THE EARLY
MORNING HOURS. MUCAPE DOES NOT SHOW IMPRESSIVE AMOUNT OF CAPE WHICH
IS LIMITED TO 500 TO 1000J/KG...HOWEVER AN ISOLATED SEVERE STORM OR
TWO IS POSSIBLE AS SHEAR PROFILES SUPPORT ROTATING UPDRAFTS ABOVE THE
COOLING POST-FRONTAL BOUNDARY LAYER.

THE OVERNIGHT STORM ACTIVITY ACROSS SOUTH CENTRAL SD WILL EXIT EAST
OF THE CWA BY 12Z WEDNESDAY. ACTIVE SOUTHWEST UPPER LEVEL FLOW WILL
CONTINUE WEDNESDAY MORNING...WITH THE BASE OF THE TROUGH CROSSING
THE CWA BY MIDDAY. THERE IS ENOUGH INSTABILITY WEDNESDAY MORNING
ALONG WITH UPPER LEVEL SUPPORT FOR A SOME SHOWER/STORM
ACTIVITY...BUT DRIER AIR MOVING IN WILL DECREASE SHOWER ACTIVITY
THROUGH THE AFTERNOON AS UPPER RIDGING BUILDS ACROSS THE REGION.
UPPER RIDGING WILL BRING DRY WEATHER TO THE AREA WEDNESDAY NIGHT AND
THURSDAY AS HIGH PRESSURE CROSSES THE REGION. A WARMING TREND IS
EXPECTED WITH TEMPERATURES RISING INTO THE UPPER 70S AND 80S BY
THURSDAY.

EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE
AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A
FEW DISTURBANCES MAY BREAK THROUGH THE RIDGE AND COMBINED WITH SFC
BASED INSTABILITY FROM DIURNAL HEATING RESULTING IN A FEW MAINLY
AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE
FORECAST AREA FROM FRIDAY THROUGH TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Jun 19, 7:53 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT TUE JUN 19 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
753 PM MDT (853 PM CDT) TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

A DISTURBANCE WILL CROSS THE AREA TONIGHT...BRINGING SOME
THUNDERSTORMS TO THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM FAR SOUTHWEST
THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 19, 9:30 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT TUE JUN 19 2012

SDZ044-046-047-049-200415-
BENNETT SD-MELLETTE SD-TODD SD-TRIPP SD-
1030 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EASTERN
BENNETT...TODD AND TRIPP COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

AT 1028 PM CDT/928 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNER
TO ELI...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  MISSION...
  HIDDEN TIMBER...
  SAINT FRANCIS...
  SPRING CREEK...
  CARTER...
  WITTEN...
  ROSEBUD...
  OKREEK...
  HARRINGTON...
  VETAL...
  HAMILL...
  IDEAL...
  MOSHER...
  PARMELEE...
  WOOD...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4299 9954 4299 10152 4337 10135 4370 9988
      4368 9988 4376 9963 4373 9961 4353 9962
      4351 9960 4350 9952
TIME...MOT...LOC 0330Z 209DEG 30KT 4335 9987 4291 10142

HELGESON

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Todd

When
June 19, 10:05 PM CST
Where
Todd County, 8.06 mi SSE of Okreek
Measured
1 in hail
Reported by
Public
Coordinates
43.258, -100.334

Hail, Todd

When
June 19, 10:05 PM CST
Where
Todd County, Parmelee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.320, -101.020

Hail, Tripp

When
June 19, 10:05 PM CST
Where
Tripp County, 1.79 mi WSW of Hamill
Measured
0.75 in hail
Reported by
Public
Coordinates
43.587, -99.711

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380221, 392806, 392809.